Just a few weeks ago, 20-year-old Elly Kirkham was having dinner at her boyfriend’s parents house.
Within moments of sitting down to eat, Elly knew something wasn’t quite right. She had a nibble and pushed the food aside with no intention of eating much more.
That nibble, however, proved near-fatal.
Within the hour, Elly had contacted her best friend Hannah Pascoe for a lift home. Hannah, 21 and a nursing student, could tell something was a little off the minute her friend stepped in the car.
Her friend, she knows, has severe allergies to nuts and the additive 466. She’s always careful about the food that’s around, but knows she can’t control everyone, everything and every meal.
“We started to drive towards a hospital and she started to feel really sick. She vomited and was acting really weird. Her breathing got a bit heavier and you could tell she was getting a little bit panicked,” Hannah tells Mamamia.
They would later learn that although everyone in her direct orbit is well-versed in how severe her allergies really are, someone had accidentally used a cooking paste that contained an allergen. And as she sat in the car with her friend, an allergic reaction was slowly taking over every part of her body.
“She knew [in the car] something wasn’t right. What she didn’t know was that it would go from zero to 100 really fast,” Hannah tells Mamamia.
Hannah, as a nurse, did the most responsible thing she knew how to. She pulled over and called the ambulance the minute Elly’s breathing slowed.
“I pulled over and called the ambulance. At this point she was on the floor, breathing heavily and trying to get in as much air as possible.
“All I could do was talk to her, trying to get her to focus on me and tell her it was going to be OK. We could hear the sirens from minutes away because of the area we were in and I wanted her to focus on the fact help was coming.”
Elly used the Epipen on herself despite Hannah being trained in its use, because, in Hannah’s own words, “when you do it yourself, “you know its 100 per cent right”.